Tags

Type your tag names separated by a space and hit enter

Hypothermia and Fever after organophosphorus poisoning in humans--a prospective case series.
J Med Toxicol. 2010 Dec; 6(4):379-85.JM

Abstract

There have been many animal studies on the effects of organophosphorus pesticide (OP) poisoning on thermoregulation with inconsistent results. There have been no prospective human studies. Our aim was to document the changes in body temperature with OP poisoning. A prospective study was conducted in a rural hospital in Polonnaruwa, Sri Lanka. We collected data on sequential patients with OP poisoning and analyzed 12 patients selected from 53 presentations who had overt signs and symptoms of OP poisoning and who had not received atropine prior to arrival. All patients subsequently received specific management with atropine and/or pralidoxime and general supportive care. Tympanic temperature, ambient temperature, heart rate, and clinical examination and interventions were recorded prospectively throughout their hospitalization. Initial hypothermia as low as 32°C was observed in untreated patients. Tympanic temperature increased over time from an early hypothermia (<35°C in 6/12 patients) to later fever (7/12 patients >38°C at some later point). While some of the late high temperatures occurred in the setting of marked tachycardia, it was also apparent that in some cases fever was not accompanied by tachycardia, making excessive atropine or severe infection an unlikely explanation for all the fevers. In humans, OP poisoning causes an initial hypothermia, and this is followed by a period of normal to high body temperature. Atropine and respiratory complications may contribute to fever but do not account for all cases.

Authors+Show Affiliations

South Asian Clinical Toxicology Research Collaboration, Peradeniya, Sri Lanka.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

20300985

Citation

Moffatt, Alison, et al. "Hypothermia and Fever After Organophosphorus Poisoning in Humans--a Prospective Case Series." Journal of Medical Toxicology : Official Journal of the American College of Medical Toxicology, vol. 6, no. 4, 2010, pp. 379-85.
Moffatt A, Mohammed F, Eddleston M, et al. Hypothermia and Fever after organophosphorus poisoning in humans--a prospective case series. J Med Toxicol. 2010;6(4):379-85.
Moffatt, A., Mohammed, F., Eddleston, M., Azher, S., Eyer, P., & Buckley, N. A. (2010). Hypothermia and Fever after organophosphorus poisoning in humans--a prospective case series. Journal of Medical Toxicology : Official Journal of the American College of Medical Toxicology, 6(4), 379-85. https://doi.org/10.1007/s13181-010-0012-y
Moffatt A, et al. Hypothermia and Fever After Organophosphorus Poisoning in Humans--a Prospective Case Series. J Med Toxicol. 2010;6(4):379-85. PubMed PMID: 20300985.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hypothermia and Fever after organophosphorus poisoning in humans--a prospective case series. AU - Moffatt,Alison, AU - Mohammed,Fahim, AU - Eddleston,Michael, AU - Azher,Shifa, AU - Eyer,Peter, AU - Buckley,Nick A, PY - 2010/3/20/entrez PY - 2010/3/20/pubmed PY - 2011/4/13/medline SP - 379 EP - 85 JF - Journal of medical toxicology : official journal of the American College of Medical Toxicology JO - J Med Toxicol VL - 6 IS - 4 N2 - There have been many animal studies on the effects of organophosphorus pesticide (OP) poisoning on thermoregulation with inconsistent results. There have been no prospective human studies. Our aim was to document the changes in body temperature with OP poisoning. A prospective study was conducted in a rural hospital in Polonnaruwa, Sri Lanka. We collected data on sequential patients with OP poisoning and analyzed 12 patients selected from 53 presentations who had overt signs and symptoms of OP poisoning and who had not received atropine prior to arrival. All patients subsequently received specific management with atropine and/or pralidoxime and general supportive care. Tympanic temperature, ambient temperature, heart rate, and clinical examination and interventions were recorded prospectively throughout their hospitalization. Initial hypothermia as low as 32°C was observed in untreated patients. Tympanic temperature increased over time from an early hypothermia (<35°C in 6/12 patients) to later fever (7/12 patients >38°C at some later point). While some of the late high temperatures occurred in the setting of marked tachycardia, it was also apparent that in some cases fever was not accompanied by tachycardia, making excessive atropine or severe infection an unlikely explanation for all the fevers. In humans, OP poisoning causes an initial hypothermia, and this is followed by a period of normal to high body temperature. Atropine and respiratory complications may contribute to fever but do not account for all cases. SN - 1937-6995 UR - https://www.unboundmedicine.com/medline/citation/20300985/Hypothermia_and_Fever_after_organophosphorus_poisoning_in_humans__a_prospective_case_series_ L2 - https://dx.doi.org/10.1007/s13181-010-0012-y DB - PRIME DP - Unbound Medicine ER -